Question

Hi Dr. Henry,

I have been on the same regiment for a little over three years: Epivir + Zerit + Crixivan. About a month ago, I had the first of recurring bouts with severe belching (just air, no acid taste)--though I was having a heart attach. Now, I am literally drinking Maalox and taking both Simethiocone and Lansoprazole. What does this sudden onset of belching mean? Viral load is undetectable and CD4+ over 1000.

Thanks

Answer

Some of the cases I have seen like that have been due to excessive amounts of visceral fat developing in the abdomen. Subsequently, there is more pressure on the stomach and more belching results in some cases. I would also check for H pylori infection in the stomach and consider getting a GI opinion (possibly with upper GI scoping) to evaluate. I would also check to make sure your liver/pancreas are OK and that your lipids/blood sugar are OK (blood tests). If you haven't failed previous regimens and/or your starting Cd4 count was high (and/or viral load was low) then switching your meds or stopping your meds for a while might be considered depending on the outcomes of the evaluations suggested above. Olympic level belching would impact on one's enjoyment of life so it deserves evaluation. Good luck. KH

Keith Henry, M.D.